Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 274, NWS Bismarck, ND

August 14, 2020McHenry County, McLean County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2020, 6:34 PM CDT for McHenry County, McLean County, Ward County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2020, 6:34 PM CDT (23:34 UTC)
Expired
Aug 14, 2020, 7:30 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McHenry County, ND, McLean County, ND, Ward County, ND

The radar

The Minot AFB radar (KMBX), 47 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
569 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:39 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 14, 2:39 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
239 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM CDT Fri Aug 14 2020

A strong mid to upper level shortwave trough sits over the Northern
Plains this afternoon. At the surface, low pressure with an
unseasonably strong isobaric gradient is analyzed near the
intersection of the Dakotas and Minnesota borders. Cyclonic flow
aloft and left exit region jet dynamics have led to the development
of widely scattered showers and thunderstorms across north central
North Dakota this afternoon. Given the presence of around 500-1000
J/kg SBCAPE, along with lower freezing levels and inverted-v
thermodynamic profiles, a few stronger storms may produce small hail
and gusty winds. But relatively weak bulk shear should prohibit
organized severe convection. This activity should dissipate with the
loss of diurnal heating later this evening.

Broad synoptic scale surface ridging will build across the region
tonight and Saturday as flow aloft remains northwest. A weaker mid
level shortwave will glance central and eastern North Dakota on
Saturday, but there does not appear to be enough lift, moisture, or
instability for anything more than some mid to high clouds. Expect
near to below normal temperatures tonight and Saturday, with lows
around 50 to 55 and highs mainly in the upper 70s to mid 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 238 PM CDT Fri Aug 14 2020

Surface high pressure is forecast to remain over the Northern Plains
through Monday. In the mid to upper levels, low pressure will drift
from northern Manitoba into Hudson Bay while a dome of high pressure
builds over the western CONUS. This pattern will give us a few days
of dry weather and a gradual warming trend. Highs could reach the
90s across much of western North Dakota Monday and Tuesday. There is
some indication that a backdoor cold front could move through the
state on Tuesday. If this occurs, scattered showers and
thunderstorms would be possible. Otherwise, dry weather would
continue.

Guidance favors a brief amplification of the upper level ridge over
the Northern High Plains on Wednesday. This looks to be followed by
a flattening of the ridge, with one or two shortwaves passing
through the region by the end of the work week. Predictability on
shower and thunderstorm chances with these waves is rather low at
this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Aug 14 2020

There is a slight chance of thunderstorms near KMOT late this
afternoon and early evening. Otherwise, VFR conditions are
expected through the forecast period. Winds will generally be out
of the northwest around 10-20 kts through the afternoon, becoming
light and southwesterly overnight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Hollan
Hazardous weather outlook, Aug 14, 2:44 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
244 PM CDT Fri Aug 14 2020

NDZ001>005-009>013-017>023-025-035>037-151945-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Burleigh-Kidder-Stutsman-
244 PM CDT Fri Aug 14 2020 /144 PM MDT Fri Aug 14 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible through the early evening.
Severe weather is no longer expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>034-040>048-050-051-151945-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
244 PM CDT Fri Aug 14 2020 /144 PM MDT Fri Aug 14 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

In the hours before

Local storm report, Aug 14, 3:29 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 NNW DICKINSON         46.90N 102.80W
08/14/2020  M1.63 INCH       STARK              ND   COCORAHS

            COCORAHS STATION ND-SK-6 DICKINSON 1.4 NW.

&&

MJ
Local storm report, Aug 14, 3:30 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 NW EDGELEY            46.42N 98.79W
08/14/2020  M1.27 INCH       LAMOURE            ND   COCORAHS

            COCORAHS STATION ND-LM-3 EDGELEY 5.2 NW.

&&

MJ
Local storm report, Aug 14, 3:33 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HEAVY RAIN       5 SSE JUD               46.46N 98.87W
08/14/2020  M1.65 INCH       LAMOURE            ND   MESONET

            MESONET STATION 3506D 4 SSE JUD.

&&

MJ
Local storm report, Aug 14, 3:34 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HEAVY RAIN       4 WNW VERONA            46.39N 98.14W
08/14/2020  M1.27 INCH       LAMOURE            ND   MESONET

            MESONET STATION 1159D 3 WNW VERONA.

&&

MJ
Special weather statement, Aug 14, 4:24 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
424 PM CDT Fri Aug 14 2020

NDZ002>004-142215-
Bottineau ND-Renville ND-Burke ND-
424 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOTTINEAU...
NORTHWESTERN RENVILLE AND NORTHEASTERN BURKE COUNTIES UNTIL 515 PM
CDT...

At 423 PM CDT, strong thunderstorms were located along a line
extending from 4 miles northwest of Antler to 15 miles west of
Sherwood to Portal. Movement was southeast at 20 mph.

Wind gusts to 40 mph will be possible with these storms.

Locations impacted include...
Sherwood, Portal, Flaxton, Antler, Loraine and Northgate.

LAT...LON 4900 10124 4886 10096 4883 10169 4885 10236
      4900 10264
TIME...MOT...LOC 2123Z 304DEG 15KT 4902 10136 4898 10198 4901 10254

ABELING
Special weather statement, Aug 14, 5:01 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
501 PM CDT Fri Aug 14 2020

NDZ003-142230-
Renville ND-
501 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RENVILLE COUNTY
UNTIL 530 PM CDT...

At 501 PM CDT, a strong thunderstorm was located 11 miles southwest
of Sherwood, or 13 miles west of Mohall, moving southeast at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Mohall and Tolley.

LAT...LON 4879 10152 4870 10161 4865 10178 4871 10185
      4872 10184 4872 10186 4882 10197 4894 10177
TIME...MOT...LOC 2201Z 318DEG 22KT 4883 10180

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:50 PM CDTSevere Thunderstorm WarningBISBowman, Slope55 min
Aug 14, 12:43 AM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope, Stark62 min
Aug 14, 1:42 AM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux63 min
Aug 14, 2:18 AM CDTSevere Thunderstorm WarningBISAdams42 min
Aug 14, 2:48 AM CDTSevere Thunderstorm WarningBISGrant42 min
Aug 14, 4:24 AM CDTDense Fog AdvisoryBISDickey, Foster, LaMoure, Pierce, Rolette, Stutsman and 1 more4 hr
Aug 14, 4:26 AM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux64 min
Aug 14, 4:41 AM CDTSevere Thunderstorm WarningBISEmmons, Logan64 min
Aug 14, 5:02 AM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux58 min
Aug 14, 5:33 AM CDTSevere Thunderstorm WarningBISLogan, Stutsman57 min
Aug 14, 5:46 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton, Sioux59 min
Aug 14, 6:18 AM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman57 min
Aug 14, 6:34 AM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan41 min
Aug 14, 7:55 AM CDTSpecial Weather StatementBISDickey, LaMoure, McIntosh, Stutsman50 min
Aug 14, 8:47 AM CDTSpecial Weather StatementBISLaMoure28 min
Aug 14, 4:24 PM CDTSpecial Weather StatementBISRenville51 min
Aug 14, 5:01 PM CDTSpecial Weather StatementBISRenville29 min
Aug 14, 5:28 PM CDTSevere Thunderstorm WarningBISBottineau, Renville62 min
Aug 14, 6:19 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.